Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 67, NWS Tucson, AZ

August 14, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 14, 2008, 12:46 AM MST for Pima County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2008, 12:46 AM MST (07:46 UTC)
Expired
Aug 14, 2008, 2:45 AM MST
In force
119 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 7.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 140746
FFWTWC
AZC019-140945-
/O.NEW.KTWC.FF.W.0067.080814T0746Z-080814T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1246 AM MST THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND WESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF SELLS...

* UNTIL 245 AM MST

* AT 1235 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED  
  TO INDICATED HEAVY RAINFALL CAUSING FLASH FLOODING ACROSS PARTS OF
  CENTRAL AND WESTERN PIMA COUNTY...IMPACTING MAINLY THE TOHONO      
  OODHAM NATION. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORGAN PIPE 
  NATIONAL MONUMENT...KITT PEAK AND AJO...HICKIWAN...AND WHY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS ALONG THE BANKS OF 
CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3204 11322 3219 11311 3251 11287 3251 11225
      3221 11221 3192 11111 3176 11112 3177 11118
      3155 11118 3154 11161 3187 11273

$$
2 follow-up statements
000 
WGUS75 KTWC 140902
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
202 AM MST THU AUG 14 2008

AZC019-140945-
/O.CON.KTWC.FF.W.0067.000000T0000Z-080814T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
202 AM MST THU AUG 14 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM MST FOR 
WESTERN AND CENTRAL PIMA COUNTY...

AT 153 AM MST...RADAR CONTINUED TO SHOW AREAS OF HEAVY RAINFALL 
ACROSS MAINLY WESTERN PIMA COUNTY FROM NEAR AJO SOUTH TO EAST OF 
ORGAN PIPE NATIONAL MONUMENT. EXCESSIVE RUNOFF FROM THIS HEAVY 
RAINFALL HAS LIKELY CAUSED FLOODING OF SMALL CREEKS AND 
STREAMS...AND RURAL ROADS.

REMEMBER...BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT 
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT 
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3204 11322 3219 11311 3251 11287 3251 11225
      3221 11221 3192 11111 3176 11112 3177 11118
      3155 11118 3154 11161 3187 11273

$$
000 
WGUS75 KTWC 140940
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
240 AM MST THU AUG 14 2008

AZC019-140948-
/O.EXP.KTWC.FF.W.0067.000000T0000Z-080814T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
240 AM MST THU AUG 14 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 AM MST FOR PIMA
COUNTY...

THE HEAVIEST RAINFALL HAS MOVED OUT OF THE AREA. HOWEVER...LIGHT TO 
MODERATE RAINFALL IS EXPECTED TO CONTINUE OVER THE AREA OVER THE 
NEXT COUPLE OF HOURS. THIS MAY CONTINUE THE THREAT FOR MINOR 
FLOODING...BUT THE RISK FOR WIDESPREAD HEAVY RAINFALL HAS ENDED. 
THAT SAID...THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 3204 11322 3219 11311 3251 11287 3251 11225 
      3221 11221 3192 11111 3176 11112 3177 11118 
      3155 11118 3154 11161 3187 11273

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:20 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 13, 9:20 PM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 PM MST WED AUG 13 2008

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE AROUND TONIGHT INTO
FRIDAY BEFORE BECOMING ISOLATED THIS WEEKEND INTO EARLY NEXT WEEK.
HIGH TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL THROUGH
EARLY NEXT WEEK.

&&

.DISCUSSION...IT TOOK A WHILE WITH THE CLOUD COVER RETARDING
HEATING...BUT THE ACTIVE EVENING WE HAD BEEN EXPECTING FINALLY
MATERIALIZED. AT 0420Z...KEMX WSR-88D SHOWED THUNDERSTORMS MOST
NUMEROUS IN EASTERN PINAL AND PIMA COUNTIES. OUTFLOW INTERACTIONS
WILL LIKELY KEEP RENEWED THUNDERSTORM DEVELOPMENT GOING FOR AWHILE
INTO THE NIGHT...HELPED ALONG BY THE DIFFLUENCE ALOFT AND INCREASED
MOISTURE AND DYNAMICS. NUMEROUS REPORTS OF URBAN FLOODING...POWER
OUTAGES...TREE DAMAGE...AND HAIL RECEIVED AROUND THE TUCSON METRO
AREA THIS EVENING. TRAINED SPOTTERS HAVE REPORTED WIND GUSTS TO NEAR
60 MPH ALONG WITH TREE DAMAGE...ALONG WITH LARGE QUANTITIES OF PEA
TO PENNY SIZE HAIL. STORM REPORTS WERE CONCENTRATED ON THE EAST SIDE
OF THE METRO...NEAR THE RIVER AND SWAN AREA. 1.55 INCHES OF RAIN
RECORDED AT SPEEDWAY AND COUNTRY CLUB..IN ABOUT 30 MINUTES TIME.

NOT MUCH TIME TO LOOK AT THURSDAY...BUT TOMORROWS CONVECTIVE
OUTCOME WILL HEAVILY DEPEND ON HOW WELL THE ATMOSPHERE CAN RECOVER
FROM CURRENT CONVECTION. IT DOES APPEAR CONVECTIVE CHANCES WILL WANE
LATE THIS WEEK INTO THE WEEKEND AS DRIER NORTHWEST FLOW DEVELOPS
OVER ARIZONA IN RESPONSE TO UNUSUAL AUGUST LOW DROPPING INTO THE
PLAINS.

&&

.AVIATION...SCATTERED THUNDERSTORMS NEAR THE KTUS TAF SITE THIS
EVENING...WITH THUNDERSTORMS GRADUALLY DIMINISHING IN COVERAGE
OVERNIGHT. LIGHT DIURNALLY DRIVEN WINDS OF 5-15 KTS
EXPECTED...EXCEPT NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

TURNER

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 13, 8:46 PM MST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
846 PM MST WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             6 NNE TUCSON            32.31N 110.90W
08/13/2008  E0.75 INCH       PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY SIZED HAIL AT RIVER AND
            SWAN. ESTIMATED WINDS TO 60 MPH WITH TREE DAMAGE. POWER
            OUTAGE IN THE CATALINA FOOTHILLS.

&&

BTURNER
Local storm report, Aug 13, 8:53 PM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
853 PM MST WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             3 ESE TUCSON            32.23N 110.90W
08/13/2008  M0.50 INCH       PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED LARGE QUANTITIES OF PEA TO
            MARBLE SIZE HAIL.

&&

BTURNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:26 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 13, 7:16 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Aug 13, 8:23 PM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 13, 8:36 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Aug 13, 8:39 PM MSTFlash Flood WarningTWCPima2 hr
Aug 13, 8:51 PM MSTAreal Flood AdvisoryTWCPinal114 min
Aug 13, 9:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 13, 10:45 PM MSTFlash Flood WarningTWCPima2 hr
Aug 13, 10:55 PM MSTAreal Flood AdvisoryTWCCochise110 min
Aug 13, 10:56 PM MSTFlash Flood WarningTWCPima2 hr
Aug 14, 12:20 AM MSTFlash Flood WarningTWCPima115 min
Aug 14, 12:41 AM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 14, 1:38 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 14, 1:48 PM MSTFlash Flood WarningTWCCochise117 min
Aug 14, 2:17 PM MSTFlash Flood WarningTWCCochise118 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.